Western Sydney warned to be on alert with high-dose MDMA tablet (ecstasy) circulating in NSW

NSW Health is warning the public of a high-dose MDMA tablet (ecstasy), found to contain more than four times the average dose of other MDMA tablets in recent circulation. The tablet is pink-orange in colour and a square shape, with a ‘GUCCI’ logo and wording imprinted on it.

For images and more information on the high dose MDMA tablets, see: https://www.health.nsw.gov.au/aod/public-drug-alerts/Pages/default.aspx

Medical Director of the NSW Poisons Information Centre, Dr Darren Roberts, said the consumption of high doses of MDMA has caused serious illness and death in NSW.

“It can cause severe agitation, raised body temperature, seizures or fits, irregular heart rhythm and death,” Dr Roberts said.

“The health risks from MDMA are greatly increased if high amounts, including multiple doses, are consumed over a short period. Other risks include taking MDMA in combination with other stimulants, such as amphetamines or cocaine.

“Hot environments can also increase the risk of harm from MDMA. Several music festivals are taking place this week in New South Wales, and hot weather is predicted. Taking a break from dancing, seeking shade, and drinking water are important measures to reduce the risk of overheating at festivals.

“It is very important to remember the amount of MDMA in a tablet or capsule can vary a lot, even within the same batch. If you or a friend have taken drugs, please watch out for each other and know the warning signs that you need help. If you or a friend feel unwell, you won’t get into trouble for seeking medical care. Please seek help immediately.

“There are teams of well-trained peer volunteers from programs such as DanceWize NSW who are ready to support you at many major festivals. Other event staff are also trained to help patrons.”

The NSW Ministry of Health, NSW Ambulance, and local health districts provide risk management advice for festival organisers and NSW Health has issued Guidelines for Music Festival Event Organisers and pre-hospital clinical guidelines for onsite medical care providers.

At locations other than festivals, call emergency services on Triple Zero (000) and ask for an ambulance. For more information about staying safe, including the warning signs to seek help, see Stay OK at Music Festivals.

For information about the potential adverse effects of MDMA, please contact the NSW Poisons Information Centre on 13 11 26.

For support and information with alcohol, MDMA and other drugs, please contact the Alcohol and Drug Information Service on 1800 250 015. This is a 24/7 service offering confidential and anonymous telephone counselling and information. NUAA also provides a range of harm minimisation resources and advice and can be reached on 1800 644 413.